Kansas, 2002

Hail and Damaging Winds in Kansas, April 17, 2002

April 17, 2002 · NWS DDC · 35 events in 9 counties and zones

28 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:38 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 17, 1:38 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT WED APR 17 2002

DAYS 1-2...
THE FORECAST PROBLEMS OF THE DAY IS HOW LONG WILL WINDS STAY UP IN
ADVISORY LEVELS TONIGHT, AND WHERE/WHEN TO HAVE POPS.

LATEST SURFACE ANALYSIS FROM 19Z SHOWED A WARM FRONT HAD SURGED BACK
NORTHWARD THROUGH CWA BETWEEN APPROXIMATELY 17Z AND 19Z.  WINDS WERE
INCREASING WELL INTO ADVISORY LEVELS EACH HOUR.  AS THE GRAVITY
RIPPLES SPIN DOWN OFF THE ROCKIES AND SPILL OUT INTO THE PLAINS OF
WESTERN KANSAS, THINK WINDS WILL KEEP UP PAST MIDNIGHT.  PLAN TO
EXTEND THE WIND ADVISORY ALL AREAS THROUGH TONIGHT.  WINDS SPEEDS
MAY SLACKEN BEFORE THE PRE-DAWN HOURS, AND WILL LET NEXT SHIFT OR
TWO DROP OR MODIFY AS NEEDED.

THE MODELS ALL INITIALIZED WELL, WITH THE ETA/AVN BEING THE BEST AND
CLOSEST TO THE ACTUAL 12Z UPPER AIR CHARTS.  WILL FOLLOW THE ETA FOR
THE MOST PART WHICH KEEPS SOUTHWEST WINDS AT OR ABOVE 25KTS THROUGH
12Z.  ANOTHER COLD FRONT TO START ENTERING THE SCENE LATE THURSDAY.
AHEAD OF THE COLD FRONT, EXPECT DDC CWA TO REMAIN IN WARM AIR
THROUGH MAX HEATING OF THE DAY.  WILL GO WITH NEAR 90 SOUTHEAST AND
NEAR 80 NORTHWEST FOR HIGH TEMPS.

FRONT WILL CROSS THROUGH FROM NORTHWEST TO SOUTHEAST THURSDAY
NIGHT.  FOR NOW, PLAN FOR 20 POPS FOR CONVECTION ABOUT EASTERN
2/3RDS CWA.  THEN FRIDAY, AS CLOUDS THICKEN AND COLD AIR INTRUDES ON
NORTHEASTERLY FLOW, WILL GO WITH 30 POPS SOUTHEAST, AND 20 POPS
ELSEWHERE.  HIGH TEMPS TO BE 25-30 DEGS COOLER ON FRIDAY THAN
THURSDAY, WHICH COULD CATCH A FEW PEOPLE BY SURPRISE.

DAYS 3-7...
THE GENERAL TREND IN THE EXTENDED PERIODS STILL LOOKS ON TRACK WITH
ALL MODELS CONTINUING TO SUPPORT A COOL START TO THE WEEKEND,
FOLLOWED BY ANOTHER WARMUP EARLY NEXT WEEK. MODELS REMAIN CONSISTENT
WITH THE KEEPING OUR COLD FRONT SOUTH OF THE AREA SATURDAY WITH THE
NEXT MORE SIG S/WV MOVING FROM THE SW CONUS INTO THE PLAINS SATURDAY
NIGHT/EARLY SUNDAY. ALTHOUGH THE BEST CHANCE FOR PCPN WILL LIKELY BE
SOUTH OF THE AREA NEAR OUR COLD FRONT...STILL APPEARS THAT CHC POPS
STILL LOOK IN ORDER FOR MUCH OF THE CWA GIVEN 7-5H LAPSE RATES AND
MID LVL MOISTURE. 12Z AVN SUGGESTING 45 TO 55 FOR HIGHS SATURDAY
STILL NOT OUT OF THE QUESTION, ESPECIALLY IF WE GET SOME CLOUDS
AHEAD OF OUR NEXT SYSTEM.

AS FOR EARLY NEXT WEEK...GIVEN THE HT TENDENCIES OVER THE NRN
PACIFIC, A CUT OFF LOW NW OF HAWAII, AND HINTS OF A REVERSE PNA
SHOULD SEE ANOTHER UPPER LEVEL LOW ESTABLISHING ITSELF OVER THE SW
CONUS. ALL MODELS HINTING AT THIS BUT THE ECMWF WAS THE STRONGEST
WITH THIS FEATURE. AT THIS TIME WILL TREND IN THIS DIRECTION WHICH
WILL RESULT ANOTHER WARMUP EARLY IN THE WEEK AS A LEE TROF DEVELOPS
AND DOWNSLOPE WARMING OCCURS. THE NEXT CHANCE OF PCPN WILL OCCUR MID
WEEK AS ANOTHER COLD FRONT CROSSES THE PLAINS. W/NW FLOW HOWEVER
SHOULD INHIBIT ANOTHER SIG COOL DOWN BUT WILL TRIM TEMPS BACK
TOWARDS MORE SEASONAL LEVELS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   47  77  42  55 /   0   0   0  20
GCK   47  77  42  55 /   0   0   0  20
EHA   46  79  44  54 /   0   0   0  20
LBL   51  82  47  56 /   0   0  10  20
HYS   50  85  46  56 /   0   0  20  20
P28   54  90  49  59 /  20   0  20  30

.DDC...WND ADVSY TONIGHT ALL CWA.
KSZ030-031-043>046-061>066-074>081-084>090-

BURKE/BURGERT

In the hours before

Special weather statement, Apr 17, 10:07 AM CST, 4 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT WED APR 17 2002

SPOTTER ACTIVATION IS NOT LIKELY THIS AFTERNOON, HOWEVER STRONG
WINDS WILL ONCE AGAIN RETURN TO SOUTHWESTERN KANSAS.

THE COLD FRONT WHICH PASSED SOUTH THROUGH THE AREA LAST NIGHT WILL
ADVANCE BACK NORTHWARD AS A WARM FRONT EARLY THIS AFTERNOON.  THE
PRESSURE GRADIENT WILL TIGHTEN BEHIND THE WARM FRONT, RESULTING IN
STRONG WINDS DEVELOPING.  WINDS WILL SHIFT SOUTH BY NOON, AND THEN
INCREASE SIGNIFICANTLY IN SPEED BETWEEN 2 AND 3 PM CDT.  SPEEDS
WILL AVERAGE FROM 25 TO 30 MPH, WITH OCCASIONAL GUSTS OVER 40 MPH.
THE WINDS SHOULD SUBSIDE AROUND SUNSET.

THESE WINDS WILL MAKE TRAVEL HAZARDOUS, ESPECIALLY FOR HIGH PROFILE
VEHICLES.  BLOWING DUST MAY REDUCE VISIBILITIES SUDDENLY AT TIMES,
SO BE PREPARED FOR RAPID CHANGES IN DRIVING CONDITIONS.  SECURE ANY
LOOSE OR LIGHTWEIGHT ITEMS OUTDOORS WHICH MAY GET BLOWN AROUND
EASILY.

THE LAST SCHEDULED STORM IDENTIFICATION AND SPOTTER TRAINING SESSION
THIS SEASON WILL BE TOMORROW EVENING.  IT WILL BE ON THURSDAY APRIL
18TH, AT 7 PM CDT AT KISMET IN SEWARD COUNTY, AT THE PAVILION ON
MAIN STREET.

FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

BURKE

The radar

The Dodge City radar (KDDC), 40 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

28 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
April 17, 3:02 PM CST
Where
Clark County, 2 mi S of Minneola
Measured
62 kt (71 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.400, -99.967

Thunderstorm Wind, Ford

When
April 17, 4:09 PM CST
Where
Ford County, Dodge City Arpt
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Recorded by a Davis Instrument wind sensor.

Thunderstorm Wind, Clark

When
April 17, 4:12 PM CST
Where
Clark County, Sitka
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.667

Thunderstorm Wind, Comanche

When
April 17, 4:25 PM CST
Where
Comanche County, 8 mi N of Protection
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.317, -99.483

Hail, Comanche

When
April 17, 4:45 PM CST
Where
Comanche County, 7 mi N of Coldwater
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -99.333

Thunderstorm Wind, Kiowa

When
April 17, 4:50 PM CST
Where
Kiowa County, Mullinville
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.483

Hail, Kiowa

When
April 17, 4:55 PM CST
Where
Kiowa County, 5 mi W of Greensburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.383

Hail, Kiowa

When
April 17, 4:56 PM CST
Where
Kiowa County, 5 mi E of Mullinville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -99.400

Hail, Edwards

When
April 17, 5:05 PM CST
Where
Edwards County, 4 mi S of Fellsburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.183

Thunderstorm Wind, Edwards

When
April 17, 5:05 PM CST
Where
Edwards County, 4 mi S of Fellsburg
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.183

Hail, Pratt

When
April 17, 5:20 PM CST
Where
Pratt County, Pratt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.733

Hail, Kiowa

When
April 17, 5:22 PM CST
Where
Kiowa County, 4 mi NNE of Belvidere
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -99.050

Hail, Stafford

When
April 17, 5:25 PM CST
Where
Stafford County, 1 mi SE of Macksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.950, -98.950

Hail, Pratt

When
April 17, 5:30 PM CST
Where
Pratt County, 5 mi S of Cullison
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -98.900

Hail, Kiowa

When
April 17, 5:30 PM CST
Where
Kiowa County, 4 mi SSE of Haviland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -99.067

The hail broke out windows and produced significant roof damage.

Hail, Pratt

When
April 17, 5:47 PM CST
Where
Pratt County, 8 mi NW of Pratt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -98.833

Hail, Pratt

When
April 17, 6:00 PM CST
Where
Pratt County, 5 mi N of Iuka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.733

Hail, Stafford

When
April 17, 6:03 PM CST
Where
Stafford County, 12 mi S of St John
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -98.750

Hail, Kiowa

When
April 17, 6:12 PM CST
Where
Kiowa County, 3 mi NNW of Greensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -99.317

Hail, Stafford

When
April 17, 6:20 PM CST
Where
Stafford County, Stafford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.600

Hail, Barber

When
April 17, 6:25 PM CST
Where
Barber County, 3 mi W of Hardtner
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.700

Hail, Edwards

When
April 17, 6:35 PM CST
Where
Edwards County, 1 mi N of Fellsburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -99.183

Hail, Barber

When
April 17, 6:40 PM CST
Where
Barber County, 12 mi S of Medicine Lodge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -98.583

Hail, Edwards

When
April 17, 6:40 PM CST
Where
Edwards County, Fellsburg
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.183

Hail, Pratt

When
April 17, 6:50 PM CST
Where
Pratt County, 1 mi N of Coats
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -98.833

Hail, Pratt

When
April 17, 6:55 PM CST
Where
Pratt County, 5 mi SW of Pratt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -98.800

Hail, Edwards

When
April 17, 7:00 PM CST
Where
Edwards County, 20 mi ESE of Kinsley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -99.083

Hail, Pawnee

When
April 17, 7:05 PM CST
Where
Pawnee County, 13 mi SSE of Larned
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -99.017

Hail, Stafford

When
April 17, 7:07 PM CST
Where
Stafford County, Macksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.967

Thunderstorm Wind, Barber

When
April 17, 7:10 PM CST
Where
Barber County, 10 mi N of Kiowa
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -98.517

Hail, Pratt

When
April 17, 7:15 PM CST
Where
Pratt County, 12 mi NE of Pratt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -98.583

Hail, Pratt

When
April 17, 7:18 PM CST
Where
Pratt County, 10 mi E of Pratt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.550

Hail, Stafford

When
April 17, 7:38 PM CST
Where
Stafford County, 5 mi NE of St John
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.067, -98.683

Hail, Stafford

When
April 17, 7:43 PM CST
Where
Stafford County, 1 mi S of Hudson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -98.667

Hail, Pawnee

When
April 17, 8:15 PM CST
Where
Pawnee County, 7 mi ESE of Larned
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -98.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292479, 5292480, 5292481, 5292482, 5292483, 5292484, 5292485, 5292549, 5292550, 5292551, 5292552, 5292553, 5292554, 5292555, 5292556, 5292557, 5292558, 5292559, 5292560, 5292561, 5292562, 5292563, 5292564, 5292565, 5292566, 5292567, 5292568, 5292569, 5292570, 5292571, 5292572, 5292573, 5292574, 5292575, 5292576.